Hydroxyethylstarch (HES)


Hydroxyethylstarch or hetastarch is a synthetic colloid derived from amylopectin used as plasma substitute.
pentastarch (250 000 D) hetastarch (480 000 D)
 
Incidence
0.058% to 0.085% (grade I to IV)
 
0.006% (grade III/IV)
 
Pruritus: 10 to 40%
 
Clinical manifestations
General: anaphylactic shock.
 
Cutaneous: rash, urticaria, pruritus: beginning 1 to 3 weeks after HES infusion ; lasted 6 weeks to 6 months ; related to the type (concentration and molecular weight of HES ) and total infusion dose.
 
Diagnostic methods
Cutaneous testing
 
Skin prick-tests.
 
Intradermal skin-tests 0.05 ml Hetastarch 1/10 and pure: seldom positive.
 
Anti-HES IgM, IgG, IgA (ELISA) IgM are found 1/1004 in patients following administration of starch with no clinical significance.
 
One patient with high titers of IgG, IgM, IgA, 6 months after anaphylactic shock.
 
Mechanisms
Poor histamine-releaser.
 
Complement activation.
 
Non IgE-HES specific antibodies.
 
Pruritus: direct stimulation of cutaneous nerves by HES deposits in macrophages and endothelial cells.
 
Management
Avoidance.

References

  1. Dieterich H.J, Kraft D, Sirtl C, Laubenthal H, Schimetta W, Polz W, Gerlach E, Peter K, "Hydroxyethylstarch antibodies in humans: incidence and clinical relevance", Anesth. Analg., 1998 ; 86 (5): 1123-6
  2. Gall H, Schultz K.D, Boehncke W.H, Kaufmann R, "Clinical and pathophysiological aspects of hydroxyethylstarch-induced pruritus: evaluation of 96 cases", Dermatology., 1996 ; 192 (3): 222-6
  3. Cox N.H, Popple A.W, "Persistent erythema and pruritus, with a confluent histiocytic skin infiltrate, following the use of a hydroxyethylstarch plasma expander", Br.J.Dermatol., 1996 ; 134 (2): 353-7
  4. Kreimeier U, Christ F, Kraft B, Lauterjung L, Niklas M, Peter K, Messmer K, "Anaphylaxis due to hydroxyethylstarch reactive antibodies", Lancet,
    1995 ; 346 (8966): 49-50
  5. Laxenaire M.C, Charpentier C, Feldman L, "Reactions anaphylactoïdes aux substituts colloidaux du plasma: incidence, facteurs de risque, mecanismes. Enquête prospective multicentrique française", Ann.Fr.Anesth.Reanim., 1994 ; 13 (3): 301-310
  6. Cullen M.J, Singer M, "Severe anaphylactoid reaction to hydroxyethylstarch", Anaesthesia, 1990 ; 45 (12): 1041-42

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.